Zocor, the popular brand name of the generic formula simvastatin, is widely used to control high cholesterol level in individuals. It is classified as a pharmaceutical and is available by prescription. Although its use has been extensive due to favorable medical testing and patient reviews there is also concern about several of the side effects experienced when taking this medication, particularly the possibility of increased muscle cramps and muscle injury.
How Zocor Works
Zocor was developed to combat high levels of both triglycerides and low density lipoprotein, or LDL. In addition there is some indication that simvastatin can actually raise levels of “good” cholesterol, which is high density lipoprotein or HDL. Zocor is taken orally and its metabolism is hepatic.
Zocor inhibits a certain enzyme critical to the chemical pathway for the production of cholesterol. This results in less cholesterol in the cardiovascular system and a subsequent reduction in the number of cardiovascular disease events such as heart attack and stroke.
Zocor has been shown to be quite effective in decreasing the amounts of LDL in individuals but it and other statins are less effective in raising the levels of HDL than are drugs in several other classifications. Zocor patients are monitored by their physicians in terms of their cholesterol levels after beginning the drug regimen and are usually advised on changes in diet while taking any form of simvastatin.
The FDA Issues Warnings
After approving the drug for sale, the U.S. Food and Drug Administration kept a close watch on further studies of simvastatin and similar medications. The side effects that the FDA required on the labels of statins included information on increased muscle fatigue, cramps, joint pain, diarrhea and memory loss. In August of 2008 the FDA added a new warning for individuals taking or considering the use of Zocor and other statins, this being about the interaction of statins and medications taken for irregular heartbeat, primarily the use of the drug amiodarone.
In March 2010 the FDA issued an additional warning about the use of Zocor and other statins in their extreme 80 mg dosage. This warning was based on further studies on patients having taken the drug for some time, and concluded that there was a possible risk of muscle injury from this higher dosage. Myopathy, or the presence of a certain muscle enzyme in the bloodstream, was already suspected to be caused by a number of statin medications and this latest warning included Zocor because of the research completed on generic simvastatin. The warning stated clearly that patients with weakened muscle tissue as a result of taking Zocor may have myoglobin released into the bloodstream and this can severely damage the kidneys.
All persons using Zocor or other similar statins for the control of high cholesterol are advised to consult their physician before making any changes to their diet or their prescription use. The above information is intended as a guide and not a substitute for the opinion of a medical professional.